Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 15, 2024, 10:22 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2024, 10:22 PM CDT (03:22 UTC)
- Expired
- Jun 16, 2024, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:53 PM CDT | FLASH FLOOD | 1 Ssw Spearville, KS | social media post of Cow Creek with minor flooding in Spearville. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
474
WGUS53 KDDC 160322
FFWDDC
KSC057-083-160630-
/O.NEW.KDDC.FF.W.0003.240616T0322Z-240616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1022 PM CDT Sat Jun 15 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Northeastern Ford County in southwestern Kansas...
Southeastern Hodgeman County in southwestern Kansas...
* Until 130 AM CDT.
* At 1022 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar. Also a report of 2.5 inches of rain from the
public 3 miles east of Spearville.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Spearville, Bellefont and Windhorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3797 9957 3794 9957 3793 9957 3791 9957
3783 9957 3783 9956 3779 9956 3775 9956
3774 9956 3773 9956 3772 9956 3777 9982
3798 9981
FLASH FLOOD...RADAR INDICATED
$$
TATROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:39 PM CDT, 3 hours 43 minutes earlier. Its key messages:
- Expect hot afternoons with strong south winds each day, Saturday through Tuesday.
- Isolated thunderstorms are possible each afternoon and evening, with marginally severe wind and/or hail possible.
- A cold front is expected to bring cooler afternoons and increased shower and thunderstorm coverage at midweek.
Area forecast discussion, Jun 15, 6:39 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 639 PM CDT Sat Jun 15 2024 .KEY MESSAGES... - Expect hot afternoons with strong south winds each day, Saturday through Tuesday. - Isolated thunderstorms are possible each afternoon and evening, with marginally severe wind and/or hail possible. - A cold front is expected to bring cooler afternoons and increased shower and thunderstorm coverage at midweek. && .DISCUSSION... Issued at 200 PM CDT Sat Jun 15 2024 A weak shortwave trough was crossing SW KS at midday, with associated lift generating broken midlevel clouds, and a few showers and thunderstorms. Additional scattered thunderstorms are expected to develop this afternoon through this evening, as strong south winds maintain modest instability. CAM consensus suggests coverage will favor the central/eastern zones through evening, and that is how the chance category pops were arranged. Moderate bouyancy and weak shear will keep storms rather disorganized, but certainly some marginally severe wind/hail are probable with the strongest cells through early evening, per SPC marginal 5% wind/hail probability. South winds will gust to near 35 mph this afternoon, with afternoon temperatures largely in the lower 90s. Elevated south winds will provide a warm early summer night tonight, with all locations easily remaining in the 60s through sunrise Sunday. All models show strong warming Sunday, with a net warming of 5-6C at 850 mb over Saturday, supporting afternoon temperatures in the mid to upper 90s. Given recent rainfall and a lack of more pronounced SWly downslope, most locations will remain below 100 Sunday. South winds will again be strong; included the 90%ile of the NBM for the wind grids, with 20-30 mph winds common. 990 mb low pressure near Denver will support a pressure gradient supportive of 40 mph gusts. Most of Sunday will be dry for most locations. 12z NAM develops strong instability Sunday afternoon with MUCAPE near or above 3000 J/kg, but a triggering mechanism is less than obvious. NAM suggests moisture convergence along the surface trough/dryline may be sufficient for initiation, favoring the western zones, but kept pops necessarily now, near 20%, for now. Synoptic longwave pattern changes little over North America Monday and Tuesday, with broad troughing over the northern Rockies, and very strong midlevel high pressure over the eastern US. Strong southerly winds and moisture transport from the Gulf of Mexico will be maintained. With instability and a dryline or surface trough available, at least isolated thunderstorms are probable at peak heating both Monday and Tuesday. Dewpoints will easily hold in the 60s east of the dryline (along the KS/CO border) each afternoon, supporting moderate to strong instability, but forcing is nebulous, will rely on the mesoscale, and is impossible to finetune this far out. This synoptic pattern also favors strong to intense south winds, with pressure gradients on Monday in particular supporting gusts as high as 50 mph. Several 12z GEFS members and 12z GFS show surface low pressure as low as 982 mb near Denver Monday afternoon, resulting in a mslp gradient of near 15 mb across the DDC CWA. Some of this stronger guidance suggests a high wind watch may be required Monday afternoon/evening. Continued to use the 90%ile of the NBM for these wind/wind gust grids. South winds are expected to reach their peak intensity Monday, and with the excellent mixing and a hot well mixed boundary layer, temperatures will soar through the 90s Monday afternoon. Models to varying degrees depict a cold front making progress southward into/through Kansas Tuesday, which will 1) begin a cooling trend in afternoon temperatures, 2) decrease the magnitude of the winds, and 3) improve shower and thunderstorm coverage. NBM shows a relative max in POPs on Tuesday night, and these were retained, when MCS development is most probable with the frontal boundary in the vicinity. 12z GEFS probability of QPF > 0.10 inch is already as high as 80% during this favored Tuesday night timeframe, and 12z MEX pops are already well into the likely category. Behind this cold front and thunderstorm complex, cooler afternoon temperatures in the 70s are expected Wednesday. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 636 PM CDT Sat Jun 15 2024 Aviation weather will be fairly quiet, although at the onset of this TAF period, widely scattered thunderstorms were occurring across portions of southwest Kansas. None of the storms were threatening any of the four terminals DDC, GCK, LBL, and HYS, however we will continue to monitor DDC and HYS in particular for possible amendment this evening. Otherwise, weather will be fairly tranquil with south winds continuing along with VFR flight category. Winds will increase in speed again on Sunday, becoming sustained at around 20 to 25 knots at times with gusts 30 to 35 knots. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Turner AVIATION...Umscheid
Hazardous weather outlook, Jun 15, 3:48 AM CDT, 18 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 348 AM CDT Sat Jun 15 2024 KSZ030-031-043>046-061>066-074>081-084>090-160900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Sat Jun 15 2024 /248 AM MDT Sat Jun 15 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Marginal Risk (Level 1 of 5) of severe thunderstorms this afternoon into the evening hours across much of southwest Kansas. The coverage of thunderstorm activity is forecast to be isolated to widely scattered in nature with the main severe weather risk being large hail to half dollar size and damaging wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is also a Marginal Risk (Level 1 of 5) across mainly far southwest and far west central Kansas on Sunday late afternoon and evening. Thunderstorm chances then resume late Tuesday into Wednesday as a fairly strong cold front pushes into western Kansas. .SPOTTER INFORMATION STATEMENT... Storms spotters may be needed late in the day for severe weather reports both late this afternoon and evening and Sunday late afternoon and evening.
In the hours before
Local storm report, Jun 15, 8:27 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
827 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 13 SW Jetmore 37.94N 100.04W
06/15/2024 E2.00 Inch Hodgeman KS Public
Report received via social media at the
Boothill Feeders. Photos and video taken.
&&
MULocal storm report, Jun 15, 8:39 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
839 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Hail 9 WNW Spearville 37.91N 99.90W
06/15/2024 E2.50 Inch Hodgeman KS Public
&&Special weather statement, Jun 15, 9:21 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Dodge City KS 921 PM CDT Sat Jun 15 2024 KSZ064-065-079-160245- Hodgeman KS-Pawnee KS-Edwards KS- 921 PM CDT Sat Jun 15 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES THROUGH 945 PM CDT... At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near Burdett, moving east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of east central Hodgeman, west central Pawnee and northwestern Edwards Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3808 9962 3819 9960 3817 9938 3804 9940 TIME...MOT...LOC 0221Z 285DEG 7KT 3814 9954 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SUGDEN
Local storm report, Jun 15, 9:50 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
950 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail Ness City 38.45N 99.91W
06/15/2024 E1.25 Inch Ness KS Public
&&Local storm report, Jun 15, 10:06 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1006 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail 3 ESE Spearville 37.84N 99.71W
06/15/2024 E1.00 Inch Ford KS Public
&&Local storm report, Jun 15, 10:12 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1012 PM CDT Sat Jun 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM Hail 3 SSW Bellefont 37.84N 99.68W
06/15/2024 E1.00 Inch Ford KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:19 PM CDT | Special Weather Statement | DDC | Hodgeman | 41 min |
| Jun 15, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 50 min |
| Jun 15, 7:31 PM CDT | Special Weather Statement | DDC | Clark | 44 min |
| Jun 15, 7:44 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Jun 15, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 55 min |
| Jun 15, 8:14 PM CDT | Special Weather Statement | DDC | Clark | 46 min |
| Jun 15, 8:18 PM CDT | Special Weather Statement | DDC | Hodgeman | 42 min |
| Jun 15, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 58 min |
| Jun 15, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford | 53 min |
| Jun 15, 9:21 PM CDT | Special Weather Statement | DDC | Pawnee | 24 min |
| Jun 15, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 14 min |
| Jun 15, 10:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 63 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 50 min |
| Jun 15, 11:33 PM CDT | Special Weather Statement | DDC | Kiowa | 27 min |
| Jun 16, 1:23 AM CDT | Special Weather Statement | DDC | Scott | 22 min |
| Jun 16, 2:57 PM CDT | Special Weather Statement | DDC | Morton | 63 min |
| Jun 16, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 35 min |
| Jun 16, 4:12 PM CDT | Special Weather Statement | DDC | Morton | 48 min |
| Jun 16, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 44 min |
| Jun 16, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 13 min |
| Jun 16, 5:49 PM CDT | Special Weather Statement | DDC | Stanton | 41 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.